Alert archive / California / Hazardous Seas Warnings in 2017
Hazardous Seas Warning 9, NWS Eureka, CA
NWS Eureka, CA issued this hazardous seas warning at Feb 9, 2017, 8:58 AM PST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2017, 8:58 AM PST (16:58 UTC)
- Expired
- Feb 9, 2017, 2:00 PM PST
- In force
- 5 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
524 WHUS76 KEKA 091658 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 858 AM PST THU FEB 9 2017 PZZ450-455-475-100100- /O.EXP.KEKA.GL.W.0008.000000T0000Z-170209T1700Z/ /O.NEW.KEKA.SE.W.0009.170209T1700Z-170209T2200Z/ /O.NEW.KEKA.SC.Y.0018.170209T1700Z-170210T1700Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- CAPE MENDOCINO TO PT ARENA OUT 10 NM- CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 858 AM PST THU FEB 9 2017 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS SEAS WARNING, WHICH IS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 9 AM PST FRIDAY. * WINDS...SOUTHERLY 20 TO 30 KT WITH HIGHER GUSTS EARLY THIS MORNING EASING TO 10 TO 20 KT WITH GUSTS TO 30 KT THIS AFTERNOON. ROBUST SW WINDS CONTINUING AROUND PT ST GEORGE AND CAPE MENDOCINO THROUGH THE DAY. * WAVES...SW AND STEEP 12 TO 15 FT AT 10 TO 11 SECONDS TODAY DIMINISHING TO 11 TO 12 FEET AROUND 11 SECONDS TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT,OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS,ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ470-092200- /O.EXP.KEKA.SR.W.0002.000000T0000Z-170209T1700Z/ /O.NEW.KEKA.GL.W.0010.170209T1700Z-170209T2200Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- 858 AM PST THU FEB 9 2017 ...GALE WARNING IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON. * WINDS...SOUTHERLY 25 TO 35 KT WITH GUSTS UP TO 45 KT EARLY THIS MORNING BECOMING SW 20 TO 25 KT WITH GUSTS AROUND 35 KT THIS AFTERNOON. * WAVES...SW 15 TO 18 KT AT 10 SECONDS EARLY THIS MORNING DIMINISHING TO AROUND 12 FEET AT 11 SECONDS TONIGHT. WAVES REMAINING ELEVATED AND STEEP THROUGH THE DAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Feb 9, 4:32 AM PST, 4 hours 26 minutes earlier.
Area forecast discussion, Feb 9, 4:32 AM PST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
432 AM PST Thu Feb 9 2017
.SYNOPSIS...
Periods of moderate to heavy rainfall will continue through mid-
afternoon today, as a weak cold front crosses the region.
Precipitation will become more showery with lighter precipitation
amounts through late Friday night. As colder air filters into the
region and drops our snow levels, interior mountain snowfall may
develop. Dry weather returns for your weekend through at least the
middle of next week.
&&
.DISCUSSION...
.SHORT TERM...
(Today through Friday evening)
The last in a series of storm systems is affecting our weather right
now, with widespread moderate to heavy rainfall seen on Doppler
radar just moving ashore as at 3:30 AM. The rainfall is developing
ahead of a weak cold front, where low-level convergence is being
maximized. As the front continues to cross the region, a mid-level
jet streak of roughly 100 knots will cross the region. Ascent
associated with this feature along with the beginning of the diurnal
heating cycle should allow for rainfall intensity to increase
further. Numerical guidance continues to hint a some decent rainfall
rates today, with a general 1 to 4 inches expected across the coast
and valley floors, with perhaps 3 to 6 inches (locally higher)
developing across some higher elevation locations, especially for
the south and west facing slopes of Humboldt and Del Norte counties.
Winds have been slower to respond thus far, with the lower elevation
observations showing 35 to 45 mph along and west of highway 101,
with 55 to 60 mph being observed at Kneeland, Cooskie Mountain, and
Schoolhouse thus far. The latest short-term hi-resolution model data
and SPC mesoanalysis confirms a 925mb jet of 70 to 75 knots right
along our coast, moving slowly eastward. However, downward momentum
transfer to the sea level/lower elevations has been less robust than
originally anticipated, but, there's still several hours for this to
increase as the jet moves ashore.
As the cold front exits the area to our east by this evening,
precipitation will decrease in coverage. Showers will continue to
affect the region from this time through Friday evening, with some
increase during the day as a secondary cold front crosses the
region. Precipitation amounts will be lighter than what we expect
today, but a few brief periods of moderate intensity rainfall are
possible.
.LONG TERM...
(Saturday through next Wednesday)
Get the lawn mowers ready, as several days of mainly clear skies and
light winds dominate your weather. It'll likely take a few days for
the ground to dry out before one would want to cut the grass, but
the abundant sunshine and seasonal temps will help the
evapotranspiration process. This will occur as short-wave riding
aloft builds across the region. The drier conditions will begin to
take shape during the day Saturday and will continue through the
middle of next week.
All good things must come to an end though, as the long range models
show another storm system moving into the region during the
wednesday.Thursday time frame. while the numerical guidance in this
is consistent, there are a few things to keep an eye on. One such
feature is the surface low pressure strength, as the ECMWF (Euro)
and GFS are at odds with how developed it gets, where the euro drops
the low to around 995mb, tracking it towards western Washington
state. The GFS on the other hand, is slower, deeper, and much
further south. It develops a 974mb low about 250 miles west of
Crescent City, tracking it towards the same general area as the
Euro. However, should the farther south/stronger solution verify,
wind concerns would be much greater.
Another potential concern is another "atmospheric river" setup, as
the data shows precipitable water values surging along a trailing
cold front, with a possible repeat training scenario developing.
Finally, the models are inordinately fast at this forecast range,
often by 12 to 24 hours. So, we may be able to squeak out one more
dry day before wet weather returns. /PD
&&
.AVIATION...
A front will move across the region this morning bringing
gusty southerly wind, reduced vsbys and MVFR ceilings in moderate
rain. The strong wind and rain will ease up this afternoon, though
light to moderate showers will continue through the day as robust
onshore flow continues. Blustery SW winds will persist along the
coast especially at KCEC today. Conditions should improve this
evening as winds diminish, however shallow moist air will probably
result in mist or fog especially in the interior valleys. A trough
will approach late tonight and will generate showers and perhaps
reduced vsbys and ceilings on Friday.
&&
.MARINE...
A potent front has been generating strong southerly
winds and large steep seas early this morning. Brisk southwest winds
and steep SW waves will likely persist through the day after the
front pushes inland and the storm force winds subside. A trough will
follow tonight into Friday morning and brisk SW winds will probably
increase again. Short period SW seas will continue to produce
hazardous conditions through through Friday, before easing up Fri
night.
Ridging toward the coast Fri Night into Sat will produce breezy
north winds and short period northerly waves primarily south of the
Cape on Sat. A fairly small long period westerly swell will pose a
low threat for sneaker waves over the weekend. The threat looks
greatest on Sun, when waves reach 4 ft at 18 seconds. Shorter period
waves may mitigate the threat. The quite weather pattern should last
into early next week.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through this afternoon for CAZ101>113.
Wind Advisory until 8 AM PST this morning for CAZ103-104-109.
Coastal Flood Advisory from 7 AM to 11 AM PST this morning for
CAZ109.
Wind Advisory until 10 AM PST this morning for CAZ107-108-110-
111.
High Wind Warning until 8 AM PST this morning for CAZ101.
Coastal Flood Advisory from 8 AM this morning to noon PST today
for CAZ101-103-104.
High Wind Warning until 10 AM PST this morning for CAZ102-
104>106.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 9 AM PST this morning for PZZ450-455-475.
Storm Warning until 9 AM PST this morning for PZZ470.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Feb 9, 3:50 AM PST, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 350 AM PST Thu Feb 9 2017 CAZ101-101200- Coastal Del Norte- 350 AM PST Thu Feb 9 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM PST THIS MORNING... ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON PST TODAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A High Wind Warning IS CURRENTLY IN EFFECT. A Flood Watch IS CURRENTLY IN EFFECT. A Coastal Flood Advisory IS CURRENTLY IN EFFECT. A high astronomical tide will cause minor flooding in low-lying areas along the Redwood Coast. The water level is expected to peak between 9.0 and 9.6 feet above average low tide levels. Strong wind gusts near 40 mph will develop this afternoon, and increase to near 60 mph tonight. Heavy rain will also develop through today and continue through tomorrow. Widespread rainfall amounts of 1 to 4 inches are likely, with locally higher amounts possible, especially for the higher terrain locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. However, any reports of rainfall amounts, wind gusts, downed trees and tree limbs, or other associated wind damage would be greatly appreciated. CAZ112-113-101200- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 350 AM PST Thu Feb 9 2017 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Flood Watch IS CURRENTLY IN EFFECT. Heavy rain will also develop through today and continue through tomorrow. Widespread rainfall amounts of 1 to 4 inches are likely, with locally higher amounts possible, especially for the higher terrain locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. However, any reports of rainfall amounts, wind gusts, downed trees and tree limbs, or other associated wind damage would be greatly appreciated. CAZ102-105-106-101200- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior- 350 AM PST Thu Feb 9 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING... ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A High Wind Warning IS CURRENTLY IN EFFECT. A Flood Watch IS CURRENTLY IN EFFECT. Strong wind gusts near 40 mph will develop this afternoon, and increase to near 60 mph tonight. Heavy rain will also develop through today and continue through tomorrow. Widespread rainfall amounts of 1 to 4 inches are likely, with locally higher amounts possible, especially for the higher terrain locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. However, any reports of rainfall amounts, wind gusts, downed trees and tree limbs, or other associated wind damage would be greatly appreciated. CAZ107-108-110-111-101200- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 350 AM PST Thu Feb 9 2017 ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING... ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Wind Advisory IS CURRENTLY IN EFFECT. A Flood Watch IS CURRENTLY IN EFFECT. Strong wind gusts near 40 mph will develop this afternoon, and increase to near 45 mph tonight. Heavy rain will also develop through today and continue through tomorrow. Widespread rainfall amounts of 1 to 4 inches are likely, with locally higher amounts possible, especially for the higher terrain locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. However, any reports of rainfall amounts, wind gusts, downed trees and tree limbs, or other associated wind damage would be greatly appreciated. CAZ103-101200- Northern Humboldt Coast- 350 AM PST Thu Feb 9 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 AM PST THIS MORNING... ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON PST TODAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Wind Advisory IS CURRENTLY IN EFFECT. A Flood Watch IS CURRENTLY IN EFFECT. A Coastal Flood Advisory IS CURRENTLY IN EFFECT. A high astronomical tide will cause minor flooding in low-lying areas along the Redwood Coast. The water level is expected to peak between 9.0 and 9.6 feet above average low tide levels. Strong wind gusts near 40 mph will develop this afternoon, and increase to near 60 mph tonight. Heavy rain will also develop through today and continue through tomorrow. Widespread rainfall amounts of 1 to 4 inches are likely, with locally higher amounts possible, especially for the higher terrain locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. However, any reports of rainfall amounts, wind gusts, downed trees and tree limbs, or other associated wind damage would be greatly appreciated. CAZ104-101200- Southwestern Humboldt- 350 AM PST Thu Feb 9 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING... ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON PST TODAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A High Wind Warning IS CURRENTLY IN EFFECT. A Flood Watch IS CURRENTLY IN EFFECT. A Coastal Flood Advisory IS CURRENTLY IN EFFECT. A high astronomical tide will cause minor flooding in low-lying areas along the Redwood Coast. The water level is expected to peak between 9.0 and 9.6 feet above average low tide levels. Strong wind gusts near 40 mph will develop this afternoon, and increase to near 60 mph tonight. Heavy rain will also develop through today and continue through tomorrow. Widespread rainfall amounts of 2 to 4 inches are likely, with locally higher amounts up to 7 inches possible, especially for the higher terrain locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. However, any reports of rainfall amounts, wind gusts, downed trees and tree limbs, or other associated wind damage would be greatly appreciated. CAZ109-101200- Mendocino Coast- 350 AM PST Thu Feb 9 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 AM PST THIS MORNING... ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM TO 11 AM PST THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Wind Advisory IS CURRENTLY IN EFFECT. A Flood Watch IS CURRENTLY IN EFFECT. A Coastal Flood Advisory IS CURRENTLY IN EFFECT. A high astronomical tide will cause minor flooding in low-lying areas along the Redwood Coast. The water level is expected to peak between 9.0 and 9.6 feet above average low tide levels. Strong wind gusts near 40 mph will develop this afternoon, and increase to near 60 mph tonight. Heavy rain will also develop through today and continue through tomorrow. Widespread rainfall amounts of 1 to 4 inches are likely, with locally higher amounts possible, especially for the higher terrain locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 8:29 PM PST | River Flood Advisory | EKA | Mendocino | 36 hr |
| Feb 9, 7:37 AM PST | Areal Flood Advisory | EKA | Humboldt | 3 hr |
| Feb 9, 8:39 AM PST | River Flood Warning | EKA | Humboldt | 12 hr |
| Feb 9, 8:58 AM PST | Gale Warning | EKA | 5 hr | |
| Feb 9, 8:58 AM PST | Small Craft Advisory | EKA | 3 days | |
| Feb 9, 9:04 AM PST | Areal Flood Advisory | EKA | Humboldt | 3 hr |
| Feb 9, 9:47 AM PST | Areal Flood Advisory | EKA | Mendocino | 3 hr |
| Feb 9, 3:30 PM PST | Winter Weather Advisory | EKA | Del Norte | 21 hr |
| Feb 9, 3:36 PM PST | River Flood Warning | EKA | Mendocino | 19 hr |
Nearby
Hazardous Seas Warnings in California, 2017Every hazardous seas warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.